Now I get it

GHB illicit drug overdose for pre-hospital responders

GHB illicit drug overdose for pre-hospital responders        

You find yourself in a bedroom at the back of a house where a young man is supine on the bed. A quick initial assessment finds the man to be unresponsive to shaking and loudly calling his name. His airway appears clear and functional and he is doesn’t appear cyanosed despite a very slow and shallow respiratory effort and rate.

You confirm pulse, evaluate vital signs and explore what has been going on. The inadequacy of his spontaneous breathing is addressed with assisted ventilation using a bag/valve/mask with oxygen supply attached. The patient’s pulse is a slow fifty per minute and the blood pressure slightly low at 90/40 mmHg. His chest is clear on auscultation. To help displace the tongue you gently apply jaw thrust and insert an oropharyngeal airway in behind it which he tolerates. His GCS is only three.

The young man has not been observed taking any drugs since arriving at the party, though he does have a smell of alcoholic drink about him. Suspicious of illicit drugs such as narcotics, you look for obvious injection marks anyway but find none. The girl with him says that he had been at a city nightclub earlier in the night and arrived here at the party already drunk yet still seemingly full of life just half an hour ago. She wasn’t with him at the nightclub but does point to another young man who was.

Checking the pupils and finding them to be small though not quite pinpoint, you ask the other man what has been going on. Reluctantly, he concedes that the man drank a drug which had been added to the last drink he had at the nightclub. He says that lots of people were taking ‘G’ – and he thinks that’s what it was.

G is a commonly used illicit drug. It is one of the names the drug GHB or Gamma Hydroxy Butyrate is known as. It is also known as GBH (Grievous Bodily Harm) and liquid ecstasy amongst other names1. After taking G, patient presentation can sometimes be confused with heroin. The main initial difference is in the history of ingestion rather than any injection. It has a distinct salty taste so isn’t likely to be ingested in ignorance when drunk – unless perhaps the recipient has had a few drinks already1. However, when it is added to other drinks, the taste can be harder to detect making GHB suitable and popular for drink spiking. GHB has legitimate medical uses such as being prescribed for the management of narcolepsy and insomnia4,5.

The down side of GHB is that it is very readily taken up when ingested being able to provide effect quickly. The upside though is that it does not last all that long reaching its peak effects within one hour and being all but cleared from the body by six to eight hours later6. Because of this, the therapies required to manage overdose are not typically required for very long. In some cases of public gatherings, such as concerts, field hospitals have been shown to be effective in providing this care including even cases of endotracheal intubation8. A lot can happen in those few hours including physiological problems, behavioural problems and vulnerability to accidents and sexual exploitation in particular. Though not as commonly used as other drugs, GHB remains known as one of the date rape drugs7.

The patient’s breathing is quite bizarre. Initially it was very slow and shallow, almost apnoeic, not unlike the way an illicit narcotic overdose might present. It has now spontaneously quickened to a faster rate at around thirty breaths per minute. This is one part of a typical GHB presentation. It works potently on the central nervous system acting as a depressant6. As distinct from the narcotic overdose, a true Cheyne-Stokes pattern of respiration alternating between apnoea and virtual hyperventilation can be observed.

Bradycardia is a common vital sign finding occasionally leading to hypotension2,4. The effects of GHB are enhanced if it is taken along with alcohol2. Normal clinical practice guidelines are typically used to manage poor perfusion caused by bradycardia including drugs to increase heart rate6. The changes in respiration, particularly slowing, are also commonly noted4,6. As with the alterations in pulse and perfusion, management of the airway and supportive ventilation is provided on a needs basis during patient presentation6.

Of great significance generalised seizures are not unheard of with GHB overdose. These effects can persist well beyond the initial corrective management. The effects of GHB can last for several hours but effects vary with the interaction of other drugs or alcohol that might be involved as well. Seizures are similarly managed with usual guidelines including anticonvulsant medications such as benzodiazepines4,6 even though these can prove to be less effective than in other situations4.

Apparent stimulant actions such as euphoria and loss of inhibition are, like so many illicit drugs, the usual initial low concentration effects of GHB. As the active dose increases users can often complain of dizziness, headache9 and become agitated including showing marked behavioural changes3,4.

Similar to narcotic overdose, the GHB overdose patient can sometimes be roused even to the point of being able to walk around. Within minutes, they may lie down again and resume the state of unconsciousness apparently being able to range alternately between sedation and coma and major agitation4,9. Sometimes though these patients do not lie down again and become difficult to manage. Being not fully alert, the GHB patient now may behave in quite an agitated and bizarre manner2,3. Behaviour that threatens both the patient and those nearby may be observed making this patient now a very difficult patient to manage3.

The bizarrely behaving and agitated patient is difficult to manage requiring confrontation, seeking support including police, deescalating strategies and sometimes even restraint and patient sedation. The latter includes intramuscular midazolam. Local clinical practice guidelines and protocols should be followed to seek effect but avoid under or over-sedation.

If sedation is administered because of agitated and aggressive behaviour such as this, the intent is to render the patient compliant and safe to manage. It is not to provide deep sedation and render the patient unconscious and non rouse able. The dosing required to do this will be very imprecise and vary not only between patients but also as a result of other drugs and alcohol that the patient may have taken. Though the temptation is to sedate the patient quickly so as to minimise any risk during physical restraint, the temptation to use large or numerous doses must be carefully managed based on patient presentation and circumstances.

Use of a bag/valve/mask ventilation device may be required to address hypoventilation but the need to do this should prove transient. Such a device can add respiratory rate where necessary or depth to shallow spontaneous respiration. Intravenous fluid therapy may be required to address any hypotension that becomes evident. This too should prove transient.

Naloxone has no effect on GHB overdose. Opioids and GHB are chemically very different and act on different receptors within the brain. Despite similarities in the patient’s presentation there is no benefit from naloxone administration. Where you are not absolutely certain there is no narcotic drug involved and if there is a realistic likelihood that there is then naloxone may be of some benefit. That does not appear to be the case here though. What you must be wary of if you do administer naloxone is the patient becoming roused during treatment and you falsely believing this to be due to the naloxone therapy. The patient with GHB overdose can be prone to transient improvements in presentation so even if the naloxone appears to be of benefit do not assume this will remain the case.

 Vomiting is unfortunately a common and unwanted side effect of GHB overdose2 creating potential airway problems for patients. As with all pre-hospital patients the GHB overdose patient will be non fasted increasing airway risk. More aggressive intensive care paramedic airway management could be called for about now if this problem persists. These patients are managed symptomatically for as many hours as it takes for the drug to wear off. If the conscious state is seriously affected and the airway placed at risk, such as it is here, intubation may become a necessary therapy. Once successfully achieved a duodenal tube would be a good idea also.

Keep particularly in mind though that the duration of the drug will only be for a few hours. If advanced airway procedures are required, there must be a compelling reason. Given the unpredictable course of influence with this drug overdose, all patients should be transported for observation. Even those who appear to be no more than under the influence of excessive alcohol may still continue to deteriorate.

References

Jeff Kenneally – www.prehemt.com

4 thoughts on “GHB illicit drug overdose for pre-hospital responders

  1. Bill Born / Reply February 4, 2016 at 9:19 am

    I really enjoy your posts and find them helpful

  2. Frankie / Reply May 21, 2016 at 5:55 am

    You’ve got interesting posts here.

  3. Anton McLane / Reply June 22, 2018 at 8:12 am

    Thanks for the terrific article

  4. Brittney / Reply April 7, 2019 at 6:19 pm

    Thanks to the terrific guide

Leave a Reply

Your email address will not be published. Required fields are marked *